Funnel Cloud, Wallowa
- When
- May 20, 11:40 AM PST
- Where
- Wallowa County, 30 mi E of Enterprise
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.580, -117.181 (the zone’s center; the record gives no point)
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 20, 6:50 AM PST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 750 AM PDT THU MAY 20 2004 .SHORT AND LONG TERM...UPPER LOW PRESSURE SYSTEM CONTINUES TO SPIN OVER THE PACIFIC NORTHWEST WITH TWO MAIN AREAS OF ROTATION. THE STRONGER CENTER OF ROTATION IS OVER NORTHERN CALIFORNIA WHILE A WEAKER ONE EXISTS OVER SOUTHEAST OREGON/SOUTHWEST IDAHO. THE COLD POOL OF AIR ALOFT ASSOCIATED WITH THE UPPER LOW IS CREATING AN UNSTABLE ATMOSPHERE OVER THE ENTIRE FORECAST AREA. THERE WERE MANY THUNDERSTORMS ON WEDNESDAY...THOUGH NONE WERE SEVERE...AND STILL SOME LEFT OVER SHOWERS OVER THE FORECAST AREA THIS MORNING. TODAY THE STABILITY INDICES WILL BE SIMILAR TO WEDNESDAY WITH ABOUT THE SAME AMOUNT OF MOISTURE AND ABOUT THE SAME AMOUNT OF SUNSHINE. THEREFORE SHOWERS AND THUNDERSTORMS WILL INCREASE AGAIN THIS AFTERNOON AS DID ON WEDNESDAY...BUT THEY WILL LIKELY REMAIN NON-SEVERE. DUE TO THE ABUNDANT MOISTURE IN THE ATMOSPHERE WILL NEED TO KEEP A CLOSE EYE ON SNOW MOVING OR STATIONARY STORMS FOR POSSIBLE FLOODING OF SMALL STREAMS AND CREEKS. THE UPPER LOW WILL OPEN UP INTO A TROUGH ON FRIDAY AND BEGIN TO MOVE EAST. HOWEVER THE ATMOSPHERE WILL CONTINUE TO BE UNSTABLE AS COLD AIR ALOFT WILL REMAIN OVER THE REGION. AS A RESULT CAN EXPECT MORE SHOWERS AND THUNDERSTORMS AGAIN ON FRIDAY. DUE TO CLOUD COVER HAVE COOLED OFF TEMPERATURES OVER THE MOUNTAINOUS AREAS TODAY WHILE THE LOWER ELEVATIONS OF THE COLUMBIA BASIN AND ADJACENT VALLEYS WILL REMAIN ABOUT THE SAME AS WEDNESDAY. ON FRIDAY NIGHT AND SATURDAY ANOTHER UPPER LOW PRESSURE SYSTEM WILL DROP DOWN OUT OF BRITISH COLUMBIA INTO THE PACIFIC NORTHWEST. THIS WILL BRING A FRESH SUPPLY OF COLD AIR ALOFT WITH A LOT OF INSTABILITY. THIS PATTERN WILL CONTINUE THROUGH MOST OF THE EXTENDED PERIOD FOR A CONTINUATION OF THE SHOWERY CONDITIONS WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. THERE MAY EVEN BE A PERIOD OF STEADY PRECIPITATION IF THE UPPER LOW BECOMES POSITIONED OVER SOUTHEAST OREGON TO CREATE A WRAP AROUND FLOW OF MOISTURE INTO THE FORECAST AREA. RSC. && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 75 54 75 / 30 30 20 WALLA WALLA 76 55 76 / 30 30 20 TRI-CITIES 81 54 81 / 20 30 20 YAKIMA 82 55 82 / 30 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && 88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PDT THU MAY 20 2004 ORZ041>050-WAZ024>030-211200- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 500 AM PDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A TROUGH OF LOW PRESSURE CONTINUES TO REMAIN OVER THE PACIFIC NORTHWEST...WITH PLENTY OF MOISTURE AND INSTABILITY SITUATED OVER EASTERN OREGON AND WASHINGTON. SHOWER ACTIVITY WILL ONCE AGAIN INCREASE ACROSS THE AREA...AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. MODERATE TO HEAVY RAINS WILL ONCE AGAIN BE THE PRIMARY THREAT...ESPECIALLY OVER AREAS ALREADY SATURATED FROM RAINFALL OVER THE PAST COUPLE OF DAYS. GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY UNSETTLED WEATHER WILL CONTINUE ACROSS THE REGION THROUGH MONDAY...AS THE TROUGH OF LOW PRESSURE REMAINS OVER THE PACIFIC NORTHWEST. FRIDAY WILL BRING A REPEAT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA...AND WINDS WILL BEGIN TO INCREASE AS THE NEXT SYSTEM APPROACHES THE AREA. THIS SYSTEM WILL MOVE INTO THE REGION FRIDAY NIGHT THROUGH SUNDAY...BRINGING WINDY CONDITIONS...MORE SHOWERS AND THUNDERSTORMS...AND COLDER AIR TO THE EASTERN OREGON AND WASHINGTON. SNOW LEVELS WILL DROP SATURDAY INTO SATURDAY NIGHT TO AROUND 5000 FEET...AND ACCUMULATIONS UP TO AN INCH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404091.